Format

Send to:

Choose Destination
See comment in PubMed Commons below
Biol Psychiatry. 1999 Sep 15;46(6):756-65.

Patterns of cerebrospinal fluid catechols support increased central noradrenergic responsiveness in aging and Alzheimer's disease.

Author information

  • 1Department of Veterans Affairs Northwest Network Mental Illness Research, Education and Clinical Center (MIRECC), Seattle, Washington, USA.

Abstract

BACKGROUND:

High cerebrospinal fluid (CSF) norepinephrine (NE) concentrations in aging and Alzheimer's disease (AD) could reflect decreased NE clearance from central nervous system (CNS) extracellular fluid or increased release of NE into CNS extracellular fluid. Measuring CSF concentrations of the intraneuronal NE metabolite dihydroxyphenylglycol (DHPG), an estimate of NE clearance, and the NE precursor dihydroxyphenylacetic acid (DOPA), an estimate of NE biosynthesis, can help differentiate these mechanisms.

METHODS:

NE, DHPG, and DOPA were determined by HPLC in CSF and plasma obtained following yohimbine, clonidine, and placebo. Ten AD, 10 older, and 11 young subjects were studied.

RESULTS:

CSF DOPA following yohimbine was higher in older and AD than in young subjects. CSF DHPG did not differ among groups. Plasma DOPA following yohimbine was higher in AD than in young subjects.

CONCLUSIONS:

During alpha-2 adrenoreceptor blockade in both aging and AD, there are increased responses of CNS NE biosynthesis and release with unchanged CNS NE clearance. This pattern is consistent with partial loss of CNS noradrenergic neurons with compensatory activation of remaining CNS noradrenergic neurons. Given the marked loss of locus coeruleus (LC) noradrenergic neurons in AD, achievement of high CSF NE suggests particularly prominent compensatory activation of remaining LC neurons in this disorder.

PMID:
10494443
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk